Alert archive / Nebraska / Wind Advisories in 2018

Wind Advisory 5, NWS Omaha, NE

March 30, 201814 counties in Nebraska; Monona County, Iowa

NWS Omaha, NE issued this wind advisory at Mar 30, 2018, 3:27 PM CDT for 14 counties in Nebraska; Monona County, Iowa. It took effect at Mar 31, 2018, 4:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Mar 30, 2018, 3:27 PM CDT (20:27 UTC)
In effect from
Mar 31, 2018, 4:00 AM CDT
Expired
Mar 31, 2018, 1:00 PM CDT
In force
9 hr
Issued by
NWS Omaha, NE

Counties Monona County, IA, Antelope County, NE, Boone County, NE, Burt County, NE, Cedar County, NE, Colfax County, NE, Cuming County, NE, Dodge County, NE, Knox County, NE, Madison County, NE, Pierce County, NE, Platte County, NE, Stanton County, NE, Thurston County, NE, Wayne County, NE

The radar

The Omaha radar (KOAX), 102 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.5 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2018-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2018-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

098 
WWUS73 KOAX 302027
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
327 PM CDT Fri Mar 30 2018


IAZ043-NEZ011-012-015>018-031>034-311200-
/O.NEW.KOAX.WI.Y.0005.180331T0900Z-180331T1800Z/
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Madison-Stanton-
Cuming-Burt-
Including the cities of Onawa, Mapleton, Creighton, Bloomfield, 
Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph,
Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, 
Pierce, Plainview, Osmond, Wayne, Norfolk, Stanton, West Point, 
Wisner, Tekamah, Oakland, Lyons, and Decatur
327 PM CDT Fri Mar 30 2018

...WIND ADVISORY IN EFFECT FROM 4 AM TO 1 PM CDT SATURDAY...

The National Weather Service in Omaha/Valley has issued a Wind
Advisory, which is in effect from 4 AM to 1 PM CDT Saturday. 

* TIMING...Northwest winds increase sharply behind a cold front,
  beginning in the 4 AM to 7 AM time range. Wind gusts will
  gradually decrease after Noon.

* WINDS...Northwest winds will gust to 45 mph.

* IMPACTS...Travel may become difficult for high profile or
  lightweight vehicles. Any loose items may be blown around.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
2 follow-up statements
200 
WWUS73 KOAX 310828
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
328 AM CDT Sat Mar 31 2018

...STRONG NORTHWEST WINDS THROUGH THE MORNING...

.A strong cold front slamming through eastern Nebraska and western
Iowa early in the day will bring gusty northwest winds to much of
northeast Nebraska and west central Iowa. Expect winds of 25 to 35
mph with gust to 45 mph through 1 PM. A gradual decrease in wind
speeds is forecast during the afternoon.

NEZ030-042>044-311630-
/O.EXA.KOAX.WI.Y.0005.180331T0900Z-180331T1800Z/
Boone-Platte-Colfax-Dodge-
Including the cities of Albion, St. Edward, Columbus, Schuyler, 
and Fremont
328 AM CDT Sat Mar 31 2018

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

The National Weather Service in Omaha/Valley has issued a Wind
Advisory, which is in effect until 1 PM CDT this afternoon. 

* TIMING...Northwest winds increase sharply behind a cold front as
  it plunges through the area between 4 AM and 7 AM. Wind gusts 
  will gradually decrease after Noon.
 
* WINDS...Northwest winds 25 to 35 mph with gusts to 45 mph.

* IMPACTS...Travel may become difficult for high profile or 
  lightweight vehicles. Any loose items may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$

IAZ043-NEZ011-012-015>018-031>034-311630-
/O.CON.KOAX.WI.Y.0005.180331T0900Z-180331T1800Z/
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Madison-Stanton-
Cuming-Burt-
Including the cities of Onawa, Mapleton, Creighton, Bloomfield, 
Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph,
Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, 
Pierce, Plainview, Osmond, Wayne, Norfolk, Stanton, West Point, 
Wisner, Tekamah, Oakland, Lyons, and Decatur
328 AM CDT Sat Mar 31 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

* TIMING...Northwest winds increase sharply behind a cold front, 
  beginning in the 4 AM to 7 AM time range. Wind gusts will 
  gradually decrease after Noon. 

* WINDS...Northwest winds will gust to 45 mph.

* IMPACTS...Travel may become difficult for high profile or 
  lightweight vehicles. Any loose items may be blown around. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 30 to 39 mph are expected for
one hour or longer, or winds of 45 to 57 mph for any duration.
Winds this strong can make driving difficult, especially for high
profile vehicles. Use extra caution.

&&

$$
124 
WWUS73 KOAX 311747
NPWOAX

URGENT - WEATHER MESSAGE
National Weather Service Omaha/Valley NE
1247 PM CDT Sat Mar 31 2018

IAZ043-NEZ011-012-015>018-030>034-042>044-311900-
/O.EXP.KOAX.WI.Y.0005.000000T0000Z-180331T1800Z/
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Including the cities of Onawa, Mapleton, Creighton, Bloomfield, 
Crofton, Wausa, Verdigre, Niobrara, Hartington, Laurel, Randolph,
Coleridge, Pender, Macy, Walthill, Winnebago, Neligh, Elgin, 
Pierce, Plainview, Osmond, Wayne, Albion, St. Edward, Norfolk, 
Stanton, West Point, Wisner, Tekamah, Oakland, Lyons, Decatur, 
Columbus, Schuyler, and Fremont
1247 PM CDT Sat Mar 31 2018

...WIND ADVISORY WILL EXPIRE AT 1 PM CDT THIS AFTERNOON...

Gusty north winds will continue to diminish the rest of the
afternoon. The wind advisory which was in effect, will be allowed
to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this wind advisory went out at Mar 30, 12:24 PM CDT, 3 hours 3 minutes earlier.

Area forecast discussion, Mar 30, 12:24 PM CDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1224 PM CDT Fri Mar 30 2018

.UPDATE...
Issued at 1129 AM CDT Fri Mar 30 2018

Recent model data suggests a slight northward shift to the
expected snow band Sunday morning. An early look at latest model
guidance focuses potential for 1" up to 3" near/south of a line
from Seward to Lincoln to Nebraska City and then just south of
the southwest IA northwest MO border. Please note that this system
will have a very delicate balance of strong dry air advection
from the northeast vs very strong mid-level lift for producing
precipitation. Still expect a pretty sharp gradient to the snow
amounts on the northern fringe but in areas where the lift can
outpace the dry air/evaporation, expect 6-12 hours of light to
moderate+ snow. The ground is warm and will promote some melting
from underneath so while there may be a narrow band with enough
moisture to produce 4+ inches of snow, the presence of some
melting should limit totals to less than 3 inches in most places.
That said, it will be quite chilly Saturday night so the very
surface may cool off nicely prior to snow fall...adding further
complexity to the snow amount forecast. It will be interesting to
see how the forecast evolves toward reality in the next 36 hours,
but the potential exists for some decent accumulation on Easter
morning.

&&

.SHORT TERM...(Today through Saturday)
Issued at 324 AM CDT Fri Mar 30 2018

Surface high pressure settled into the region overnight, allowing
temperatures to settle into the upper 20s and lower 30s under
gradually clearing skies.

The surface high will drift southeast of the area through the day as
a low pressure system intensifies to our north. Winds will become
gusty, topping out around 25-30 kts, as the pressure gradient
steepens in response to the strengthening low. High to Very High
Fire Danger is still expected today as relative humidity values dip
into the 30s this afternoon, in addition to breezy conditions.

Temperatures will warm well into the mid to upper 50s today, before
the low to our north moves southeast across the Dakotas, dragging a
cold front across the area Friday night into Saturday morning.
Overnight lows will dip into the 20s, once again in northeast
Nebraska, but remain in the mid 40s near the Kansas/Missouri
border. Highs on Saturday will only reach the mid 30s north and
stay in the mid 40s south. Showers will be possible Friday evening
into Saturday morning, mainly across the northeast portion of the
CWA. Primarily rain is expected, but an hour or two of snow could
mix in Saturday morning as colder air advects into the region.
Any chance for thunder remains negligible at this time. Fire
Danger will once again rise to High/Very High levels during the
day, Saturday. Relative humidities will drop back into the lower
30s by the afternoon, as wind speeds increase once again behind
the passing front.

.LONG TERM...(Saturday night through Thursday)
Issued at 324 AM CDT Fri Mar 30 2018

Cool air will remain in place through the weekend.  Another
shortwave is expected to move into the region, bringing an area
of substantial frontogenetical forcing through central Nebraska.
Models continue to indicate a sharp gradient between moderate snow
and no precipitation along the northern edge of the band. And
while the ECMWF hasn't trended north, like the latest NAM and GFS,
it does allow the forcing to linger longer across far southeast
Nebraska through Sunday afternoon. For now, expecting snowfall
amounts of an inch or less southwest of a line from Albion to
Falls City, NE. But, again, totals could increase or decrease
depending on minor changes in where the band actually sets up.

The rest of the extended forecast period looks to remain fairly
active, with several disturbances/frontal passages bringing rounds
of light rain and snow to the region.  High temperatures generally
appear to stay in the 40s and 50s, while lows remain in the 20s and
30s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1224 PM CDT Fri Mar 30 2018

Generally expect VFR conditions most of the period. A strong cold
front will push south through the TAF sites between 08z and 12z
with winds increasing into the 20 to 30 knot range after the
frontal passage. Some gusts may reach 30-35 knots. Some MVFR
ceilings appear possible after 12z, especially at KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

UPDATE...Barjenbruch
SHORT TERM...KG
LONG TERM...KG
AVIATION...Miller
Hazardous weather outlook, Mar 30, 3:35 AM CDT, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
335 AM CDT Fri Mar 30 2018

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302245-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
335 AM CDT Fri Mar 30 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Today and Tonight

Ahead of a cold front, slightly warmer, drier and breezier
conditions will elevate the fire danger risk into the
high to very high category on Friday. Outdoor burning is not
recommended.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Cooler temperatures are expected Saturday, but
even windier conditions will keep the fire danger in the
high to very high category.

There is a chance of light snow late Saturday night into Sunday
morning. At this time, any accumulations are expected to be an
inch or less. There will also be some chance of light snow, or a
rain snow mix Monday night through Tuesday morning and Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed tonight or Friday.

Nearby

Wind Advisories in Nebraska, 2018Wind Advisories in Iowa, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.